Menopause Guide: Dr. Marie Savard Answers Your Questions

Share
Copy

Roberta asked: I'm 55 and have been struggling the last three years with menopausal symptoms. I finally gave in and started taking hormone treatment last May (2009). I suffered from night sweats, insomnia, hot flashes, mood swings, you name it up to the point it was overwhelming and interfering with my day-to-day life. My doctor put me on Angeliq, a pill that is a combination of estrongen and progesterine. The first months were great -- it was like a miracle pill! My symptoms vanished. However, one problem was that I was bleeding constantly. My doctor ordered vaginal ultrasounds and even a uterine biopsy (very unpleasant) to rule out medical issues. But now, many months later, I have my symptoms back and the bleeding issue continues. I am told by my doctor I only have one other alternative and that is to take a different hormone for the first 25 days of the month, then go off, have my period and the at the first of the month go back on the pills. I am not convinced this is best for me. I still take the Angeliq, but I know it is what is causing my bleeding. Before the pills, I was barely ever having a period. Please give me some advise. Should I see a different doctor? My doctor is good, but his practice centers around his OB patients more than those in my situation.

Savard answered: Angelique is a newer hormone therapy that combines the traditional estrogen (in the form of estradiol) and a progestin (a newer chemical called drosperinone which is promoted to be safer on the heart, but not proven so) in one pill that you take continuously. I'm generally opposed to taking continuous hormones as the risk of spotting and irregular bleeding can sometimes persist for up to a year or more and the theoretical risk to the breast is greater with continuous treatment. There is no long term safety information on the use of this particular combination in postmenopausal women. Your doctor is correct to recommend as an alternative: take estrogen daily each month and add 10 -12 days of a progestin to balance out the estrogen and bring on a period. In this case, the period is often light, predictable, and may eventually disappear. On the other hand, many women eventually stop bleeding on Angelique or the combination hormones if they give it enough time. I talk about the precise hormone treatment that I take in the book -- and why that makes sense for me.

Gail from Ill., asked:I've been on the pill for years and years. I'm now 54 and the doctor wants me to go off of it. I'm scared. Should I go off or stay on? What affect is it having on me and going through menopause?

Page
Join the Discussion
blog comments powered by Disqus
 
You Might Also Like...